Alert archive / South Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Columbia, SC

August 26, 2008Lancaster County, South Carolina

NWS Columbia, SC issued this flash flood warning at Aug 26, 2008, 9:30 AM EDT for Lancaster County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2008, 9:30 AM EDT (13:30 UTC)
Expired
Aug 26, 2008, 11:30 AM EDT
In force
2 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 7:34 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 26, 7:34 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
734 AM EDT TUE AUG 26 2008

.SYNOPSIS...
REMNANTS OF TROPICAL DEPRESSION FAY WILL CONTINUE TO MOVE TOWARDS
THE AREA TODAY...RESULTING IN MOSTLY CLOUDY SKIES AND INCREASING
CHANCES FOR RAIN THROUGH MIDWEEK. CONDITIONS IMPROVE BY THURSDAY
AS THE REMNANTS OF FAY LIFT NORTH OF THE AREA.

&&

.NEAR TERM /TODAY AND TONIGHT/...
DEEP MOISTURE ASSOCIATED WITH THE REMNANTS OF FAY WILL CONTINUE TO MOVE
INTO THE AREA TODAY AND TONIGHT WHILE THE ACTUAL CIRCULATION
REMAINS TO THE WEST. MODELS ARE IN GOOD AGREEMENT WITH THE MASS
FIELDS AND THE MAIN DIFFERENCE IS IN TIMING AND THE MOISTURE FEED
AHEAD OF THE SYSTEM. COMPARED TO THE 12Z MODEL RUN FROM
YESTERDAY...THE GFS CONTINUES TO BE MORE PROGRESSIVE THAN THE NAM
IN LIFTING THE SURFACE LOW NORTH OF OUR AREA...WHILE THE NAM KEEPS
THE DEEPER MOISTURE OVER THE AREA LONGER.

PRECIPITABLE WATER VALUES WILL REMAIN OVER 2 INCHES THROUGH THIS
PERIOD WHICH WILL ALLOW FOR HEAVY RAIN AT TIMES...ESPECIALLY IF
THERE IS ANY TRAINING OF CELLS.  THE GFS SHOWS 850H WINDS OF 20-30
KNOTS MOVING IN BY TUESDAY AFTERNOON THROUGH WEDNESDAY WHICH WOULD
PROVIDE BETTER MOISTURE INFLUX AND YIELD HIGHER PRECIPITATION TOTALS
COMPARED TO THE NAM WHICH KEEPS THESE STRONGER WINDS AND PRECIP IN
THE UPSTATE.  FEEL THE BEST QPF WILL BE TO OUR NORTHWEST AIDED BY
UPSLOPE FLOW...BUT WILL CONTINUE WITH HIGH POPS AS WE SHOULD
CERTAINLY SEE MEASURABLE RAINFALL. INCREASED POPS FOR TODAY TO
NEAR CATEGORICAL ESPECIALLY NORTHERN AND CENTRAL COUNTIES. WESTERN
PORTIONS OF OUR AREA...INCLUDING MUCH OF NORTHERN AND CENTRAL
GA...ARE NOW IN A SLIGHT RISK AREA FOR SEVERE WEATHER FOR TODAY AS
PER SPC DISCUSSION.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
OTHERWISE...WILL CONTINUE TO ADVERTISE COOLER MAX TEMPS WEDNESDAY
WITH CLOUDS AND PRECIPITATION EXPECTED. A GRADUAL WARMING TREND BY
THURSDAY AS UPPER RIDGE SLOWLY REBUILDS OVER THE SE STATES.

LEANING TOWARD THE MORE PROGRESSIVE GFS AND WILL BE OPTIMISTIC WITH
IMPROVED SKY COVER...LOWER POPS AND WARMER TEMPERATURES BY THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NOT MUCH CHANGE FROM PREVIOUS MODEL CYCLE TO THE EXTENDED
FORECAST. FOR THE MOST PART LEANED TOWARDS THE GFS SOLUTION. IN
GENERAL UPPER RIDGE ATTEMPTS TO SLOWLY REBUILD OVER THE SOUTHEAST.
MUCH WILL ALSO DEPEND ON FUTURE TRACK OF T.S. GUSTAV NOW IN THE
CARIBBEAN SEA. MOSTLY SMALL CHANCE POPS WITH AFTERNOON MAXES
RANGING FROM THE MID 80S TO AROUND 90 DEGREES THROUGH THE PERIOD.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
MOISTURE WILL REMAIN PLENTIFUL ACROSS THE AREA AS THE REMNANTS OF
TROPICAL STORM FAY APPROACHES FROM THE GULF COASTAL REGION.
AIRMASS WILL REMAIN UNSTABLE THROUGH THE DAY...WITH NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE. STRONG DEEP LAYER
SHEAR EXPECTED TO MOVE INTO THE WESTERN HALF OF THE CWA THROUGH
THE DAY. AS WITH PREVIOUS FORECAST...LOW CEILINGS AND VISIBILITIES
WILL BE COMMON THROUGH THE TAF PERIOD AT ALL SITES. LIFR THIS
MORNING...WITH SLIGHT IMPROVEMENT TO IFR AND MVFR THIS AFTERNOON.
IFR EXPECTED TO MOVE BACK IN TO THE REGION OVERNIGHT.

EXTENDED PERIOD...WIDESPREAD IFR OR MVFR CONDITIONS MAY OCCUR
WEDNESDAY BECAUSE OF THE HIGH MOISTURE ASSOCIATED WITH THE
REMNANTS OF TROPICAL STORM FAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 26, 6:14 AM EDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
614 AM EDT TUE AUG 26 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
614 AM EDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY WEST OF A LANCASTER...
TO COLUMBIA...TO BARNWELL LINE. THE REMAINS OF TROPICAL DEPRESSION
FAY WILL CONTINUE TO MOVE NORTHEASTWARD TOWARDS THE REGION TODAY.
SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST IN ADVANCE OF THE
SYSTEM. THE STRONGER STORMS MAY HAVE TO POTENTIAL TO PRODUCE AN
ISOLATED TORNADO THROUGH THE DAY IN AND AROUND THE OUTLOOKED AREA.
THE OTHER THREAT WITH THE SHOWERS OR THUNDERSTORMS WILL BE THE
HEAVY RAIN POTENTIAL. THIS MAY CAUSE SOME FLOODING IN POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT SOME POINT TODAY OR THIS EVENING.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:00 AM EDTAreal Flood AdvisoryCAEChesterfield2 hr
Aug 26, 11:52 AM EDTTornado WarningCAEKershaw, Lancaster38 min
Aug 26, 12:09 PM EDTFlash Flood WarningCAEKershaw, Lancaster51 min
Aug 26, 12:34 PM EDTFlash Flood WarningCAEFairfield42 min
Aug 26, 1:35 PM EDTTornado WarningCAELancaster40 min
Aug 26, 2:48 PM EDTTornado WarningCAELancaster27 min
Aug 26, 2:50 PM EDTAreal Flood AdvisoryCAELancaster115 min
Aug 26, 3:46 PM EDTFlash Flood WarningCAEFairfield, Kershaw, Lancaster119 min
Aug 26, 6:28 PM EDTTornado WarningCAEFairfield47 min
Aug 26, 6:57 PM EDTAreal Flood AdvisoryCAEFairfield, Lexington, Newberry, Richland, Saluda108 min
Aug 26, 7:07 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda53 min
Aug 26, 7:12 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Lexington, Orangeburg48 min
Aug 26, 7:56 PM EDTSevere Thunderstorm WarningCAELexington, Richland49 min
Aug 26, 7:59 PM EDTFlash Flood WarningCAECalhoun, Fairfield, Lexington, Newberry, Richland2 hr

Nearby

Flash Flood Warnings in South Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.